Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 1, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Jan 5, 1998, 10:48 PM CST for Smith County, Texas. It was in force for 57 min. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 5, 1998, 10:48 PM CST (04:48 UTC)
- Expired
- Jan 5, 1998, 11:45 PM CST
- In force
- 57 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Smith County, TX
The radar
The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 5, 10:52 PM CST | Tornado F2 | Gresham, TX | HP Supercell developed along a quasi-stationary front and moved northeast. This Supercell produced a family of three tornadoes, numerous microbursts and giant hail. A meso was detected by dopplar radar with the HP supercell. In this supercell an F2 tornado |
| Jan 5, 11:00 PM CST | Hail 1.25 | Tyler, TX | |
| Jan 5, 11:00 PM CST | Thunderstorm Wind 65 | Tyler, TX | |
| Jan 5, 11:01 PM CST | Hail 1.75 | Tyler, TX | Reported along Hwy 155. |
| Jan 5, 11:08 PM CST | Hail 1.75 | Tyler, TX | Reported 2 miles west of Loop 232. |
| Jan 5, 11:08 PM CST | Thunderstorm Wind 65 | Tyler, TX | Several large trees down on FM 344 and the intersection of Hwy 2661 and Hwy 271. |
| Jan 5, 11:15 PM CST | Thunderstorm Wind 65 | Tyler, TX | |
| Jan 5, 11:34 PM CST | Tornado F0 | Winona, TX | HP Supercell developed along a quasi-stationary front and moved northeast. This Supercell produced a family of three tornadoes, numerous microbursts and giant hail. A meso was detected by dopplar radar with the HP supercell. As the supercell developed, mass |
| Jan 5, 11:50 PM CST | Hail 0.75 | Starrville, TX | Hail covered the roadways resulting in a car accident on I-20 and Hwy 271. No injuries. |
| Jan 5, 11:55 PM CST | Hail 2.5 | Friendship, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 4.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
883 WFUS1 KSHV 060451 RRA TORSHV TXC423-060545- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 1048 PM CST MON JAN 5 1998 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1145 PM CST FOR THE FOLLOWING AREA... IN NORTHEAST TEXAS ...SMITH COUNTY AT 1048 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A DEVELOPING TORNADO ALONG THE HENDERSON/SMITH COUNTY LINE ABOUT 15 MILES SOUTHWEST OF TYLER TEXAS. THIS TORNADO WILL MOVE INTO THE SOUTHWEST PART OF SMITH COUNTY OR ABOUT 10 MILES SOUTHWEST OF TYLER TEXAS AND WILL AFFECT THE COMMUNITY OF NOONDAY BY 1100 PM CST. THE TORNADO WAS MOVING TO THE NORTHEAST AT 20 MPH. IF YOU ARE IN THE PATH OF THIS TORNADO...ABANDON YOUR CAR OR MOBILE HOME FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. IF YOU ARE CAUGHT OUTSIDE...HURRY TO A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT. 4/6
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 5, 9:15 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Jan 5, 9:15 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 915 PM CST MON JAN 5 1998 STORMS CONTINUE TO DEVELOP IN CENTRAL TX AND MOVING EAST NORTHEAST. CURRENTLY ONLY ISOLATED THUNDERSTORMS ARE LOCATED IN NORTHEAST TEXAS BUT AN INCREASE IS EXPECTED LATER TONIGHT. INVITATIONS HAVE BEEN SENT OUT TO THE MIDNIGHT SHIFT FOR A THUNDEROUS PARTY. SO UNTIL THEN WILL ONLY DO A MINOR DRESSING TO THE FORECAST. ELEVEN
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 6:51 PM CST | Severe Thunderstorm Warning | SHV | Angelina | 54 min |
| Jan 5, 11:23 PM CST | Flash Flood Warning | SHV | Smith | 3 hr |
| Jan 5, 11:43 PM CST | Tornado Warning | SHV | Smith | 32 min |
| Jan 5, 11:46 PM CST | Tornado Warning | SHV | Upshur | 59 min |
| Jan 5, 11:53 PM CST | Severe Thunderstorm Warning | SHV | Gregg | 52 min |
| Jan 6, 12:28 AM CST | Severe Thunderstorm Warning | SHV | Cass | 62 min |
| Jan 6, 12:33 AM CST | Severe Thunderstorm Warning | SHV | Harrison, Marion | 57 min |
| Jan 6, 1:00 AM CST | Flash Flood Warning | SHV | Gregg, Upshur | 3 hr |
| Jan 6, 1:22 AM CST | Severe Thunderstorm Warning | SHV | Bowie | 53 min |
| Jan 6, 1:26 AM CST | Severe Thunderstorm Warning | SHV | Gregg | 49 min |
| Jan 6, 1:53 AM CST | Flash Flood Warning | SHV | Cass, Marion | 3 hr |
| Jan 6, 2:36 AM CST | Flash Flood Warning | SHV | Bowie | 3 hr |
| Jan 6, 5:25 AM CST | Severe Thunderstorm Warning | SHV | Panola | 65 min |
| Jan 6, 12:10 PM CST | Flash Flood Warning | SHV | Sabine, San Augustine, Shelby | 4 hr |
| Jan 6, 2:34 PM CST | Flash Flood Warning | SHV | Smith | 3 hr |
| Jan 6, 3:00 PM CST | Flash Flood Warning | SHV | Angelina | 3 hr |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.